Started combination treatment- feel dreadful!!!

My endocrinologist agreed to let me start combination treatment. He told me to lower levothyroxine from 150mcg to 125mcg for a week, then commence t3 5mcg 2 tablets twice per day (20mcg) ... However, I did think this was a massive dose to start with so I started with 5mcg twice a day. Not going to lie, I feel dreadful after I take it, tired moody etc. I took it for a week then decided to introduce 10mcg for my morning dose... Well that made me even worse! Heart was racing etc! I do not want to give up and I know it takes a long time for the body to adapt (these were all the symptoms I had when I started levothyroxine) ... I think I was expecting a miracle in a bottle but even I'm doubting its powers and thinking of maybe just going back on levothyroxine. My vitamin d is treated, b12 treated, I had a short synacthen test and adrenal results were ok so why isn't it working for me?

Tired and bloody deflated!

Thanks, Sam

8 Replies

  • What's your ferritin level? Not sure why it should be but I've noticed that those with low ferritin sometimes struggle with the introduction of T3.

  • Pretty flower Jazz,

    So sorry to read your sad news.

  • Sam,

    Your endo has reduced your T4 by 25mcg and replaced with the equivalent of 60-70 mcg by way of T3. You did right to lower the dose or you would have been really racing ! ! ..

    You could reduce T3 further as many including myself advocate to start T3 LOW & SLOW. If this were me I would reduce T4 to 100mcg or even 75/100 mcg alternate days and introduce 5 mcg T3 mornings only. You can take it together with Levothyroxine.

    If this goes well, after a week introduce another 5 mcg late afternoon. Repeat over following two weeks to maximise T3 to 20 mcg dose.

    This was the protocol I followed and experienced immediate internal heat and a headache for about three days, after which big improvements were seen all round.

    As Jazz says above some people have trouble tolerating T3 if iron is low as this slows thyroid activity down. Good iron levels are important because the iron containing enzyme thyroid peroxidase is required in the production of thyroid hormones. Usual symptoms are palpatations, nervousness, and anxiety.

    Nice problem being prescribed excess meds ! ! .... Be sure to stock pile in case they decide to reduce at a later date. Good luck.

  • I love how open minded he is, but even I was thinking what the f*** when I saw what he had prescribed. Anyway I am doing what has been suggested and just taking 5mcg once per day and building it up from there now. I don't know why, but I get this huge dip in energy abit an hour after taking t3 tablet. I also hate to admit that I felt so much better on levothyroxine only! It's like I've been waiting for this day for 3 days and totally deflated that it's not worked! My GP will be loving it if i admit he was right and I was wrong! Determined to make it work. I will get my iron and ferritin checked and post results. Thank you x

  • Hello sam1986, as you when I started to add 5mcg T3 to my levo I felt fatigue after I take it. So, I started with 2,5mcg(1/8) two weeks until my body has accommodated and then up to 5mcg. So, I think it would be good to start with a lower dose.

    On the other hand, I don't understand why you want to take T3 if you felt so much better on levothyroxine only ?

  • I felt better on levothyroxine but I was still symptomatic and struggled losing weight and all the other general complaints plus I suffer from crashes every month or so and had to stop working as I can no longer handle stress. That is why I asked for t3, so I could get some sort of life back for myself and eventually be healthy enough to start back work. What I was saying is that the t3 makes me feel even more dreadful when I have had a dose and I don't understand why. It's all trial and error and maybe I will end up on Levo only living a half empty life.

  • Hi Sam, there is absolutely no reason why should you live a 'half empty life'. It is trial and error and you will find the right balance. Thyroid hormone supplements should get you to the point where you have no lingering symptoms. I am a T3 novice too. I am following Radd's protocol. I started on T3 last Tuesday, 6.25 mcgs per day (in addition to the 75 mcg levo I take regularly) and only today, five days later, am I starting to notice TINY improvements. It is sometimes difficult to be patient when you have been ill for a long time.

  • Sorry to hear how awful your feeling. I'm am new to the forum and realise how little I know. Like you the last months have been dreadful so I wish you well and a long lasting solution 🌺

You may also like...